Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS

   
Mobile Device Pairing
Green Open Access
Mathematics of Computation
Mathematics of Computation
ISSN 1088-6842(online) ISSN 0025-5718(print)

 

Some divisibility properties of the subgroup counting function for free products


Authors: Michael Grady and Morris Newman
Journal: Math. Comp. 58 (1992), 347-353
MSC: Primary 11B50; Secondary 20E06
MathSciNet review: 1106969
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Let G be the free product of finitely many cyclic groups of prime order. Let $ {M_n}$ denote the number of subgroups of G of index n . Let $ {C_p}$ denote the cyclic group of order p , and $ C_p^k$ the free product of k cyclic groups of order p . We show that $ {M_n}$ is odd if $ C_2^4$ occurs as a factor in the free product decomposition of G . We also show that if $ C_3^3$ occurs as a factor in the free product decomposition of G and if $ {C_2}$ is either not present or occurs to an even power, then $ {M_n} \equiv 0\;\bmod\, 3$ if and only if $ n \equiv 2\;\bmod\, 4$ . If, on the other hand, $ C_3^3$ occurs as a factor, and $ {C_2}$ also occurs as a factor, but to an odd power, then all the $ {M_n}$ are $ \equiv 1\;\bmod\, 3$ . Several conjectures are stated.


References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Mathematics of Computation with MSC: 11B50, 20E06

Retrieve articles in all journals with MSC: 11B50, 20E06


Additional Information

DOI: http://dx.doi.org/10.1090/S0025-5718-1992-1106969-8
PII: S 0025-5718(1992)1106969-8
Article copyright: © Copyright 1992 American Mathematical Society